Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Flagstaff, AZ

February 19, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 19, 2005, 4:05 AM MST for Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 4:05 AM MST (11:05 UTC)
Expired
Feb 19, 2005, 10:00 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 68 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 191115
FFWFGZ
AZC025-191700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 AM MST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA   
  THIS WARNING IS FOR OAK CREEK SOUTH OF SEDONA TO THE VERDE RIVER 

* UNTIL 1000 AM MST

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PAGE SPRINGS AND CORNVILLE.

EXCESSIVE RUNOFF IS CAUSING OAK CREEK TO RISE TO FLOOD STAGE JUST 
DOWNSTREAM FROM SEDONA...AND ESPECIALLY AROUND THE CORNVILLE AREA. 
SECONDARY WASHES AND CREEKS NEAR OAK CREEK WILL ALSO EXPERIENCE 
ELEVATED FLOW.

WATER LEVELS AT CORNVILLE ON OAK CREEK WERE AT 8.4 FEET AT 4 AM MST. 
BANK FULL IS 8 FEET...AND FLOOD STAGE IS 9 FEET. WATER LEVELS WILL 
REACH FLOOD STAGE AT CORNVILLE BY 8 AM MST.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3473 11197 3469 11190 3479 11184 3480 11190

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 2:45 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 19, 2:45 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
245 AM MST SAT FEB 19 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE COAST OF CALIFORNIA WILL
BRING PERIODS OF RAIN AND SNOW TO ARIZONA THROUGH THE WEEKEND AND
INTO NEXT WEEK. SNOW LEVELS WILL LOWER TO NEAR 6000 FEET TODAY WITH
ACCUMULATING SNOW EXPECTED OVER THE HIGHER TERRAIN.

&&

.DISCUSSION...A BROAD TROUGH REMAINED ACROSS THE SOUTHWEST UNITED
STATES AND EASTERN PACIFIC THIS MORNING. AS A RESULT...A FETCH OF
MOISTURE CONTINUED TO MOVE ACROSS ARIZONA FROM THE PACIFIC. FAST
MOVING SHORT-WAVE DISTURBANCES IN THIS GENERAL FLOW WILL CONTINUE TO
CAUSE PERIODIC ENHANCEMENTS OF PRECIPITATION. ONE SUCH DISTURBANCE
WAS MOVING INTO CENTRAL ARIZONA THIS MORNING AND PROMISES TO BRING
WIDESPREAD RAIN AND SNOW TO THE AREA UNTIL AROUND NOON. THE SNOW
LEVEL WILL LOWER TO NEAR 6000 FEET BY AROUND NOON. EVEN AFTER THE
CURRENT DISTURBANCE PASSES EXPECT IT TO REMAIN SHOWERY AS THE AIR
MASS WILL REMAIN VERY MOIST AND UNSTABLE. YET ANOTHER DISTURBANCE
WILL MOVE ACROSS CENTRAL ARIZONA OVERNIGHT BRINGING ANOTHER ROUND
OF ENHANCED RAIN AND SNOW SHOWER ACTIVITY. THE SNOW LEVEL
OVERNIGHT WILL REMAIN AROUND 6000 FEET.

FOR THE DAY SUNDAY...EXPECT SOME SHOWER ACTIVITY BUT A STRENGTHENING
LOW OFF THE COAST OF CALIFORNIA WILL HELP TO BUILD A SHORT-WAVE
RIDGE ACROSS ARIZONA. THIS WILL STABILIZE THE AIR MASS AND HELP
LIMIT SHOWER ACTIVITY. THE RIDGE WILL BE SHORT-LIVED AS THE LOW OFF
THE CALIFORNIA COAST APPROACHES ARIZONA MONDAY NIGHT OR TUESDAY. THE SNOW
LEVEL IS EXPECTED TO BE IN THE 6000 TO 6500 FOOT RANGE WITH
SIGNIFICANT SNOW ACCUMULATION A POSSIBILITY OVER THE HIGHER TERRAIN
OF NORTHERN ARIZONA ON TUESDAY. WIDESPREAD RAIN WILL BE POSSIBLE OVER AREAS
SOUTH OF THE MOGOLLON RIM.

MCCOLLUM

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FFA UNTIL SATURDAY EVENING FOR
ARIZONA ZONES 006/007/008/018/037/038.

SNOW ADVISORY UNTIL NOON MST SATURDAY FOR ARIZONA ZONES
004/006/007/015/016.

&&
Hazardous weather outlook, Feb 18, 7:00 AM MST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST FRI FEB 18 2005

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM NEAR THE SOUTHWEST UNITED STATES WILL BRING
SIGNIFICANT PRECIPITATION TO NORTHERN ARIZONA TODAY. RAINFALL
AMOUNTS OF ONE TO TWO INCHES CAN BE EXPECTED WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THIS RAINFALL COULD RESULT IN FLOODING ACROSS
PORTIONS OF ARIZONA TODAY. A FLASH FLOOD WATCH HAS BEEN ISSUED. SEE
PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE WILL CONTINUE TO BRING SIGNIFICANT PRECIPITATION TO
NORTHERN ARIZONA ON SATURDAY AND A FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH SATURDAY EVENING.

SNOW LEVELS WILL FALL TO AROUND 6500 FEET EARLY SATURDAY MORNING.
MODERATE SNOWFALL ACCUMULATIONS ARE LIKELY AT THE HIGHER ELEVATIONS
AND A SNOW ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 11:20 PM MSTFlash Flood WarningFGZYavapai5 hr
Feb 19, 9:23 AM MSTFlash Flood WarningFGZGila6 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.